Hypervitaminosis E

Dr Daniel J Bell et al.

Hypervitaminosis E (or hypertocopherolaemia) is very rare as vitamin E has low toxicity even in large doses.

In published case reports, patients have presented with a bleeding tendency e.g. cerebral haemorrhage 1. These affected individuals have imbibed supraphysiological doses for periods of greater than one year, in the form of excessive amounts of nutritional supplements in the mistaken belief that their antioxidant effects would be beneficial.

Hypervitaminosis E manifests primarily as an anticoagulant state. This is due to its antagonism of vitamin K leading to elongation of the prothrombin time and therefore increased INR. 

Share article

Article information

rID: 63977
System: Haematology
Tag: cases
Synonyms or Alternate Spellings:
  • Vitamin E excess
  • Excessive vitamin E
  • Hypertocopherolemia
  • Hypertocopherolaemia

Support Radiopaedia and see fewer ads

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.